Alert archive / Pennsylvania / Flood Watches in 2011

Flood Watch 8, NWS State College, PA

December 7, 2011Lancaster County, Lebanon County, York County, Pennsylvania

NWS State College, PA issued this flood watch at Dec 7, 2011, 4:18 AM EST for Lancaster County, Lebanon County, York County, Pennsylvania. It took effect at Dec 7, 2011, 1:00 PM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 7, 2011, 4:18 AM EST (09:18 UTC)
In effect from
Dec 7, 2011, 1:00 PM EST
Expired
Dec 8, 2011, 12:42 AM EST
In force
12 hr
Issued by
NWS State College, PA
Flood severity
None

Counties Lancaster County, PA, Lebanon County, PA, York County, PA

The radar

The Sterling radar (KLWX), 153 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 9.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2011-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2011-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

854 
WGUS61 KCTP 070918
FFACTP

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE STATE COLLEGE PA
418 AM EST WED DEC 7 2011

PAZ059-065-066-080930-
/O.NEW.KCTP.FA.A.0008.111207T1800Z-111208T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEBANON-YORK-LANCASTER-
418 AM EST WED DEC 7 2011

...FLOOD WATCH IN EFFECT FROM 1 PM EST THIS AFTERNOON THROUGH
THURSDAY MORNING...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A

* FLOOD WATCH FOR A PORTION OF CENTRAL PENNSYLVANIA...INCLUDING 
  THE FOLLOWING AREAS...LANCASTER...LEBANON AND YORK. 

* FROM 1 PM EST THIS AFTERNOON THROUGH THURSDAY MORNING. 

* PERIODS OF MODERATE TO HEAVY RAINFALL WILL OCCUR THROUGH THIS
  EVENING. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED WITH
  LOCALLY HIGHER AMOUNTS...WHICH MAY CAUSE FLOODING ESPECIALLY
  ALONG SMALL STREAMS AND CREEKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING ON SMALL
STREAMS...CREEKS...POOR DRAINAGE...URBAN AND LOW-LYING AREAS
BASED ON CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$

MS/JC
1 follow-up statement
504 
WGUS61 KCTP 080542
FFACTP

FLOOD WATCH
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1242 AM EST THU DEC 8 2011

PAZ059-065-066-080645-
/O.CAN.KCTP.FA.A.0008.000000T0000Z-111208T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEBANON-YORK-LANCASTER-
1242 AM EST THU DEC 8 2011

...FLOOD WATCH IS CANCELLED...

THE FLOOD WATCH FOR THE LOWER SUSQUEHANNA VALLEY HAS BEEN
CANCELLED.

$$

MS

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flood watch went out at Dec 7, 1:34 AM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Dec 7, 1:34 AM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
134 AM EST WED DEC 7 2011

.SYNOPSIS...
A WAVY FRONTAL BOUNDARY OVER CENTRAL PENNSYLVANIA WILL MOVE
SLOWLY TO THE SOUTH AND EAST OVERNIGHT. A DYNAMIC LOW PRESSURE
SYSTEM WILL DEVELOP IN THE LEE OF THE CENTRAL APPALACHIANS BY THIS
AFTERNOON AND INTENSIFY AS IT TRACKS NORTHEASTWARD OVER THE
DELMARVA PENINSULA...BEFORE ACCELERATING NORTHWARD ALONG THE NEW
ENGLAND COAST INTO THE CANADIAN MARITIMES BY THURSDAY MORNING.
RAIN WILL CHANGE TO SNOW FROM NORTHWEST TO SOUTHEAST BY THE
EVENING...AS COLD AIR WRAPS INTO THE BACKSIDE OF THE SYSTEM. SNOW
WILL END EARLY THURSDAY WITH SEASONABLY COLD AND MAINLY DRY
CONDITIONS PREVAILING INTO THE WEEKEND.

&&

.NEAR TERM /UNTIL 8 AM THIS MORNING/...
AT 06Z..SFC OBS AND RUC DATA SUGGEST WK WAVE OF LOW PRES IS BTWN
SEG AND RDG...WITH TRAILING WAVY FRONTAL BNDRY TRAILING TO THE SW
ALONG THE APPALACHIANS. AREAS OF DZ AND LGT RAIN WILL PERSIST IN
MOST AREAS PRIOR TO 08Z BEFORE RAIN SHIELD SURGING NEWD ACRS WV
OVERSPREADS THE SRN 1/2 TO 1/3 OF THE CWA. SATL ANAL AND TRENDS
SHOW THE MID-UPPER LOW TRACKING EWD ACRS ERN OK/NE TX/WRN AR
BEGINNING TO INTENSIFY AS IT PHASES WITH 150KT JET ACRS THE SE
U.S. WV LOOPS SHOWS THE UPPER TROUGH DIGGING TWD THE LWR TN VLY
WITH DOWNSTREAM IR ENHANCEMENT/COOLING CLOUD TOPS ALONG THE
S-CENTRAL APPALACHIANS FM TN TO WV WITH STRENGTHENING UPPER LVL
DIFL. RDR TRENDS APPEAR TO BE AHEAD OF NEAR TERM MDL GUID WHICH IS
NOT SURPRISING GIVEN THE PROGRESSIVE NATURE OF THIS SYS AND DEEP
WAA OUT AHEAD OF THE H5 TROUGH. RDR TRENDS ALSO SUGGEST THE QPF
AXIS MAY BE SETTING UP A LITTLE FURTHER N THAN DEPICTED BY THE
GUID. HOURLY TEMPERATURES HAVE FALLEN INTO THE UPPER 30S BEHIND
THE FRONT OVR THE LAUREL HIGHLANDS AND NW MTNS...BUT READINGS
SHOULD STAY ABV THE FZG MARK. HIGHEST POPS THROUGH 12Z ARE OVR
THE SRN TIER WITH 6-HR QPF AMTS LKLY IN THE 0.25 TO 0.50 INCH
RANGE PER MDL BLEND.

&&

.SHORT TERM /8 AM THIS MORNING THROUGH 6 PM THURSDAY/...
MODEL SOLUTIONS CONTINUE TO BE SIMILAR WITH TIMING...PLACEMENT
AND EFFECTS FOR WEDNESDAY AND WEDNESDAY NIGHT. CONFIDENCE IN THE SHORT
TERM FCST HAS INCREASED MARKEDLY IN THE LAST 12-18 HRS.

SHARP POS-TILTED TROUGH OVER THE CENTRAL STATES WILL SWING VERY
QUICKLY TO A MERIDIONAL OR EVEN SLIGHT NEG TILT BY WED EVENING. A
SFC LOW WILL DEVELOP IN THE CAROLINAS AS THE HEIGHT FALLS OCCUR
TONIGHT AND VERY EARLY WED. THE DEEP MOISTURE FLOW FROM THE GULF
GETS CUT OFF FAIRLY QUICKLY...BUT THE ATLANTIC WILL KEEP THE
PRESSURES DROPPING. LACK OF DEEP/ANOMALOUS EASTERLY FLOW IS A
NEGATIVE FOR THIS STORM...BUT THE DYNAMICS ARE VERY POWERFUL.
SW-NE UPPER JET IS WELL OVER 100KTS. THE FAST NORTHEASTWARD
MOVEMENT OF THE STORM WILL LIMIT THE TIME PERIOD OF HEAVIEST
PRECIP. HOWEVER...THE DYNAMICS PULL MUCHO MOISTURE IN AND TEMPS
COOL VERY RAPIDLY FROM TOP DOWN. THEREFORE...A CHANGE FROM RAIN TO
SNOW WILL OCCUR FROM TOP DOWN. SFC TEMPS ARE STILL RATHER WARM FOR
ACCUMS TO OCCUR IN THE LOWER ELEVS - ESP THE LOWER SUSQ - UNTIL
LATE IN THE DAY...THOUGH.

NAM/GFS BUFKIT PROFILES ARE EXTREMELY WET IN THE SERN HALF OF THE
AREA...WITH VERY STRONG UPWARD OMEGAS IN THE MID LEVELS...RIGHT IN
BEST THE DENDRITIC SNOW GROWTH ZONE. THE STORM SHOULD END RATHER
QUICKLY FROM W-SE WED NIGHT. QPF IN THE COLD AIR AND HPC MANUAL
PROGS GIVES HIGH PROB OF A 2-5 INCH SNOWFALL FOR THE SOUTHERN HALF
OF THE STATE...AND 6+ ARE POSSIBLE IN THE HIGHER ELEVATIONS OF THE
LAURELS WHERE TEMPS ARE COLDER FIRST AND OVER THE POCONOS/SCHUYLKILL
CO WHERE THE SNOW LEVELS DROP FIRST IN THE EAST AND THE PRECIP
WILL LAST INTO THE MIDDLE OF THE NIGHT. WILL POST A WINTER STORM
WATCH FOR SOMERSET AND SCHUYLKILL COS. AGAIN...THE DRAWBACKS FOR
HEAVIER SNOW IN THE MORE-POPULOUS AREAS OF THE MID AND LOWER SUSQ
VALLEY WILL BE THE LATER TURNOVER TO SNOW AND THE WARM SFC TEMPS.
SNOW MAY FALL FOR A WHILE BUT MELT AS IT FALLS WED AFTN. THIS MAY
SOUND FAMILIAR. THE S-L RATIOS LOOK LIKE A NEAR 10:1 WITH A HEAVY
WETNESS TO IT AS THE SNOW GRABS LOTS OF SUPER- COOLED WATER ON THE
WAY DOWN FROM ON HIGH.

THINK ADVISORY SNOWFALL IS POSSIBLE FOR A STRIPE FROM THE LAURELS
THROUGH DAUPHIN AND SCHUYLKILL COUNTIES LATE WEDNESDAY AFTERNOON
THROUGH LATE WEDNESDAY NIGHT. INTENSE UPWARD VERTICAL MOTION IN
ADVANCE OF THE VIGOROUS UPPER WAVE SHOULD BRING A 4 TO 6 HOUR
PERIOD OF HEAVY PRECIPITATION...LIKELY SNOW...TO NORTHERN PORTIONS
OF THE SOUTH CENTRAL MOUNTAINS AND THE MIDDLE TO LOWER SUSQ. RIVER
VALLEY. CONFIDENCE IS INCREASING AT THIS TIME...BUT NOT
SUFFICIENTLY TO SADDLE ONCOMING SHIFT WITH ADDITIONAL HEADLINES AT
THIS TIME WITH 00Z CYCLE HAVING JUST BEGUN.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
POTENT BUT PROGRESSIVE LOW PRESSURE AREA FOR WED/WED NIGHT WILL
QUICKLY MOVE TO THE NEW ENGLAND COAST BY DAYBREAK THURS...WITH A
BRISK AND COLD WLY FLOW REGIME PREVAILING OVR CNTRL PA DURING THE
DAY. THIS SHOULD TRANSLATE INTO A BRIEF PD OF SNOW SHOWERS MAINLY
FOR THE NW MTNS EARLY GIVEN FAVORABLE DOWNWIND LAKE TRAJECTORIES
AND COLD CYC FLOW ALOFT. THE LLVL FLOW THU NIGHT INTO FRI BACKS
TO THE WSW AS A NRN STREAM TROUGH ROTATES INTO THE UPPER MIDWEST
AROUND THE BASE OF HUDSON BAY VORTEX.

A MSTR-STARVED COLD FNT MARKING THE LEADING EDGE OF THE UPPER
MIDWEST H5 TROUGH AND ACCOMPANYING SEASONABLY COLD /-12 TO -14C AT
850MB/ AIR ALOFT WILL CROSS THE AREA FRI NGT...WITH LITTLE
FANFARE OTHER THAN SOME LAKE ENHANCED/UPSLOPE SNOW SHOWERS ALONG
THE ALLEGHENIES. TEMPERATURES SHOULD BOTTOM ON SATURDAY AS THE CORE
UPPER TROUGH AXIS MOVES OVERHEAD...WITH MAXES IN THE UPPER 20S TO
MID 30S...ALONG WITH A BREEZY WESTERLY WIND. HIGH PRES WILL
OVERSPREAD THE REGION ON SUNDAY AND DOMINATE THE PATTERN INTO
EARLY NEXT WEEK. RETURN FLOW AROUND THE HIGH SHOULD LEAD TO
MODERATING TEMPS WITH FAIR WEATHER PERSISTING THROUGH MONDAY.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
COLD FRONT CONTINUES TO SLOWLY SAG THRU THE LOWER SUSQ VALLEY.

REGION CONTINUES TO BE AFFECTED BY WIDESPREAD IFR/MVFR. EXPECT
POOR FLYING CONDS TO CONTINUE THROUGH THE TAF PERIOD...WITH
PERIODS OF LIFR AND VLIFR CIGS/VSBYS POSSIBLE.

COLD AIR WILL PUSH IN FROM THE WEST TOMORROW WITH RAIN CHANGING
TO SNOW FROM WEST TO EAST. THE TRANSITION WILL BEGIN BY 12Z
ACROSS THE NORTHWEST AND SLOWLY PROGRESS EASTWARD WITH JST/AOO/UNV
CHANGING OVER BETWEEN ABOUT 20-23Z. THE SOUTHEASTERN TERMINALS
WILL CHANGE TO SNOW BETWEEN ABOUT 23-02Z WED EVENING.

BY 12Z THURSDAY CONDITIONS WILL BE IMPROVING RAPIDLY WITH THE
STORM SYSTEM EXITING THE EAST COAST.

OUTLOOK...
WED...WIDESPREAD IFR/MVFR CONTINUING WITH A RAIN CHANGING TO SNOW
SCENARIO FROM WEST TO EAST THROUGHOUT THE DAY.

THU...NO SIG WX EXPECTED.

FRI...PM SHSN POSSIBLE NW MTNS.

SAT/SUN...NO SIG WX EXPECTED.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM THIS AFTERNOON THROUGH LATE TONIGHT
FOR PAZ058.
WINTER STORM WATCH FROM 10 AM EST THIS MORNING THROUGH THIS
EVENING FOR PAZ033.

&&

SYNOPSIS...DANGELO/STEINBUGL
NEAR TERM...DANGELO/DEVOIR/STEINBUGL
SHORT TERM...DANGELO/DEVOIR
LONG TERM...RXR/STEINBUGL
AVIATION...LA CORTE
Hazardous weather outlook, Dec 6, 7:30 PM EST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
730 PM EST TUE DEC 6 2011

PAZ004>006-010>012-017>019-037-041-045-046-080030-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-TIOGA-NORTHERN LYCOMING-
SOUTHERN CLINTON-SOUTHERN LYCOMING-
730 PM EST TUE DEC 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ024>028-034>036-042-049>053-056-057-059-063>066-080030-
CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-
SULLIVAN-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
730 PM EST TUE DEC 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LOW PRESSURE WILL DEVELOP OVER THE CAROLINAS ON WEDNESDAY AND
DEEPEN RAPIDLY AS IT MOVES TO THE NORTHEAST JUST OFFSHORE. RAIN
WILL TURN TO SNOW WEDNESDAY...WITH A MODERATE SNOW ACCUMULATION
POSSIBLE. THE PRECIPITATION SHOULD BE ALL SNOW DURING WEDNESDAY
EVENING. HOWEVER...THE SNOW SHOULD TAPER OFF QUICKLY FROM WEST TO
EAST WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ058-080030-
SCHUYLKILL-
730 PM EST TUE DEC 6 2011

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
LATE WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ033-080030-
SOMERSET-
730 PM EST TUE DEC 6 2011

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 7, 4:51 AM ESTWinter Storm WarningCTPSchuylkill, Somerset20 hr
Dec 7, 4:51 AM ESTWinter Weather AdvisoryCTPAdams, Bedford, Blair, Cambria, Centre, Clearfield and 20 more20 hr
Dec 7, 4:53 PM ESTAreal Flood AdvisoryCTPBedford, Cumberland, Franklin, Fulton, Huntingdon, Juniata and 2 more3 hr

Nearby

Flood Watches in Pennsylvania, 2011Every flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.